What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 1:01 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 24, 1:01 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
201 PM EST Sat Feb 24 2018
.Short Term...(This evening through Sunday night)
Issued at 200 PM EST Sat Feb 24 2018
...SIGNIFICANT FLASH FLOODING RISK THIS EVENING AND TONIGHT...
...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT...
A potentially significant weather event will unfold across central
Kentucky and southern Indiana over the next 12-18 hours.
***Flash Flooding Potential***
First, antecedent conditions have primed the area for a significant
flash flooding risk. The past 4 to 7 days most of the area has
picked up well over 5 inches of rain, especially along the Ohio
River counties. Latest flash flood guidance shows 1 to 3 hour values
of 1 inch, or less, in many areas. Some of these values may not be
representative given the significant river flooding ongoing and high
backwater flooding. Basically, the area can't take much more water
and the rare WPC high risk highlights well the greatest risk.
The latest hi-res models show convection moving into central KY and
southern IN beginning mid/late afternoon on the nose of the
increasing 850 mb moisture transport. This convection will be along
the axis of high PWATs, and this morning's OHX sounding 1.43 inches
was near a record for the month of February. Warm cloud depths are 3
to 3.5 km, which is extremely significant for mid/late February.
Basically, the atmosphere has rare amounts of moisture and the
thunderstorms will be extremely efficient rain producers.
Showers/thunderstorms are expected to train along the stalled warm
front, which will likely be along the I-64 corridor through late
this evening.
Additional rainfall amounts of 1.5 to 2 inches are expected with
localized higher amounts a certainty. 4 to even 6 inch amounts not
out of the question across north-central KY and parts of southern
IN. Extreme care and attention should be given to any areal flood or
flash flood warnings that are issued. Remember, flash flooding is
the leading cause of weather related deaths in the United States!
***Damaging Wind / Tornado Potential***
Latest mesoanalysis shows the 1000 mb surface-based CAPE line now
creeping into southern Kentucky where the dewpoints have risen into
the mid 60s. Visible satellite imagery from GOES-East shows pockets
of clearing across middle TN and south-central KY which has allowed
temperatures to climb into the low/mid 70s.
Regional radar shows a few lines of convection beginning to develop
across western KY and extreme southwest KY, that will move
east/northeast into parts of the area by mid afternoon. As this
convection grows in the increasing unstable environment and
interacts with the warm front, will have to watch for severe threat
potential through this evening. A window for a small (but increased)
tornado threat will occur with these storms as they still remain
surface based within the warm sector and the LLJ begins to ramp up
and lead to increased clockwise low-level hodographs (i.e.,
increased storm relative helicity).
Then, later this evening into the overnight hours, the second wave
of severe weather is anticipated. Deep layer and low level shear
increase substantially during the overnight hours ahead of the line,
with 0-6km shear approaching 60kts while 0-1km shear approaches 40-
50kts. While instability will remain low (<500J/KG), it will
probably be sufficient to keep storms strong to severe along/west of
I-65. As they pass east of I-65 into the Bluegrass region,
instability wanes, and most models weaken the line. With such a
strong low level wind field, straight line damaging wind gusts will
be the most likely severe threat. With very saturated soils, would
not be surprised to see reports of trees toppling over even in sub-
severe winds (i.e. 40 to 50 mph gusts).
There will also be a threat for quick spin-up tornadoes within the
line, especially in bowing segments where the rear inflow jet
descends or surging outflow contribute to the development of
mesovortices. The orientation of the 0-3km shear vector will
generally favor tornadic mesovortices on the northern end of these
bowing segments or broken lines.
*** Confidence ***
Confidence is very high that significant flash flooding will occur
across north central KY and portions of southern Indiana as waves of
heavy rain train over these same areas that have been hardest hit
the past week. Confidence in damaging winds lies between
medium/high, especially along/west of I-65 in Kentucky. The tornado
threat is low/medium generally across portions of south-central KY,
generally west of I-65.
&&
.Long Term...(Monday through Saturday)
Issued at 145 PM EST Sat Feb 24 2018
...Active Weather Potentially Mid to Late Week...
High pressure across the lower Great Lakes and Ohio Valley will
bring a couple of drier, less active days to the region. A southern
stream system will pass just to the south of Kentucky as it heads
into the Appalachians Monday / Monday night. High pressure will then
remain in control for Tuesday. Plan on highs in the 60s with lows in
the 30s to around 40.
By late Tuesday night into Wednesday, the upper level pattern begins
to amplify as a southwest US trough digs into western Texas. The
southwest flow downstream will bring increasing Gulf moisture
northward with PWATs expected to climb back over 1.2 inches across
middle TN and portions of central KY. An area of low pressure is
forecast to develop across the central Plains and then rapidly
deepen as the upper trough becomes negatively tilted before lifting
to the Chicago area. A cold front is forecast to sweep across the
area sometime Wednesday / Wed Night / Thursday. Showers and some
thunderstorms will be possible. It's too early to speculate on
severe thunderstorm potential as timing the frontal passage remains
uncertain but the synoptic setup does give the potential.
Widespread rainfall of 1 to 2 inches is currently forecast but with
the convective nature there could be locally higher amounts.
Regardless, any additional rainfall could renew or aggravate ongoing
flooding and river flooding concerns across the area despite a
couple of drier days leading up to this event.
Beyond that, upper troughing and high pressure Friday into next
weekend could bring a cooler but also drier pattern. Temperatures
look to be back around normal or slightly below normal.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1220 PM EST Sat Feb 24 2018
Will see winds pick up south of a warm front slowly meandering
across Kentucky this hour. KBWG will have stronger gusts this
afternoon, but also a potential for stronger storms through early
evening. That threat will go to all sites this evening, with a
strong low-level jet in place. Cold front will move through in the
early overnight hours with gusts of 20-30 knots at all sites.
Should see ceilings improve quickly behind the front.
&&
.Hydrology...
Updated at 157 PM EST Sat Feb 24 2018
Copious amounts of rainfall have led to excessive runoff and river
flooding in many locations over southern Indiana and central
Kentucky. Additional rainfall of 1.5 to 2 inches is expected across
southern Indiana and north central Kentucky. There will be localized
higher amounts, with the potential for 4 to even 6 inch amounts not
out of the question.
This additional rainfall will result in further rises on area
rivers, streams, and creeks. River flooding will worsen over the
coming days. Many rivers will achieve moderate flood stage and the
Rolling Fork River at Boston will go into major flood stage.
For a complete list with forecast hydrographs, please visit our
website at: https://water.weather.gov/ahps2/index.php?wfo=LMK
A Flood Watch remains in effect through Sunday morning. There will
likely be areal and flash flood warnings issued this evening and
tonight. Low-lying, urban, small stream, and potentially places that
don't typically flood, could see high water. The worst of this event
will happen at night, which makes it even potentially more
significant. We can't stress enough the flood safety messages of
never driving through flooded waters. It's impossible to tell how
deep or fast water is flowing across roads. Never go around
barricades, and if you come across flooded areas, just turn around.
While a 3 day reprieve (Sunday-Tuesday) will certainly help,
additional rainfall mid-week could worsen, aggravate, or hold high
water crests further into the future. Right now, the blended
forecast shows between 1 and 2 inches possible across the area. Stay
tuned to the latest forecasts as confidence increases in the
rainfall amounts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
089>092.
KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...ZT
Long Term...ZT
Aviation...RJS
Hydrology...ZTHazardous weather outlook, Feb 24, 1:19 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
219 PM EST Sat Feb 24 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
219 PM EST Sat Feb 24 2018 /119 PM CST Sat Feb 24 2018/
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Widespread 1 to 2 inches of rain is expected through early Sunday
morning. Localized higher amounts are certain, most likely across
southern Indiana and north central Kentucky. 4 to 6 inch amounts not
out of the question. This will lead to more flooding and flash
flooding.
Thunderstorms will move into the area later this afternoon through
early overnight. Some of these storms could be severe with damaging
winds. Weak and brief tornadoes will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional rainfall may arrive by midweek to the lower Ohio Valley
ahead of a strong storm system. 1 to 2 inches is currently forecast,
and this additional rainfall could lead to increased flooding
issues.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts, flooding and any
severe weather they encounter. Spotter activation may be needed this
afternoon and tonight.
ZT
In the hours before
Local storm report, Feb 24, 12:06 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
106 PM EST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD 1 SSW OWEN 38.46N 85.54W
02/24/2018 CLARK IN LAW ENFORCEMENT
BRIDGE BETWEEN BUSHMANS LAKE RD AND RIVERS
EDGE MARINA BECAME IMPASSABEL AT 1 AM EST.
&&
JBSLocal storm report, Feb 24, 12:10 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM FLOOD 1 WSW SPEED 38.41N 85.76W
02/24/2018 CLARK IN 911 CALL CENTER
HIGH WATER OF ER ST. JOE RD IN SELLERSBURG.
&&
JBSLocal storm report, Feb 24, 12:16 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 PM EST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD 3 SSE TONNIEVILLE 37.56N 85.79W
02/23/2018 LARUE KY PUBLIC
5' TO 6' OF WATER WAS RUNNING OVER HIGHWAY
222 AT 10 PM.
&&
JBSSpecial weather statement, Feb 24, 2:57 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
257 PM CST SAT FEB 24 2018
KYZ026-061-242130-
Butler-Ohio-
257 PM CST SAT FEB 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES...
At 257 PM CST, a strong thunderstorm was located 9 miles north of
Dunmor, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. This storm has exhibited rotation at times.
Locations impacted include...
Casey, Beaver Dam, Mchenry, Rochester, Horse Branch, Huntsville,
Mining City, Windy Hill, Eden and Flint Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3732 8699 3751 8676 3743 8662 3739 8661
3736 8649 3714 8692 3714 8693 3718 8692
3718 8689 3719 8691 3722 8690 3723 8692
3724 8691 3724 8694 3726 8696 3726 8697
3727 8698
TIME...MOT...LOC 2057Z 230DEG 44KT 3722 8695
SCHOETTMERSpecial weather statement, Feb 24, 3:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM CST SAT FEB 24 2018
KYZ024-026-027-242200-
Grayson-Ohio-Breckinridge-
329 PM CST SAT FEB 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRAYSON...SOUTH
CENTRAL BRECKINRIDGE AND EAST CENTRAL OHIO COUNTIES...
At 328 PM CST, a strong thunderstorm was located 15 miles north of
Morgantown, moving northeast at 50 mph.
Winds between 30 to 40 mph are possible with this storm.
Locations impacted include...
Leitchfield, Caneyville, Concord, Horse Branch, Steff, Se Ree,
Westview, Tousey, Do Stop and Pine Knob.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3776 8637 3762 8626 3759 8628 3759 8626
3760 8625 3755 8621 3739 8659 3740 8661
3737 8666 3748 8672
TIME...MOT...LOC 2128Z 233DEG 42KT 3744 8661
SCHOETTMERSpecial weather statement, Feb 24, 3:46 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM CST SAT FEB 24 2018
KYZ070-242215-
Logan-
346 PM CST SAT FEB 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...
At 345 PM CST, a strong thunderstorm was located near Guthrie, moving
northeast at 40 mph.
Winds between 30 to 40 mph are possible with this storm.
Locations impacted include...
Adairville, Cave Springs, Keysburg, Dot, Old Volney, Lickskillet,
Schley and Olmstead.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3674 8706 3676 8705 3683 8695 3665 8682
3665 8683 3664 8706
TIME...MOT...LOC 2145Z 237DEG 27KT 3664 8712
SCHOETTMERNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735022, 736585, 736586, 735028, 742591, 736600, 736601, 736602, 736603, 736587, 736604, 736605, 736606, 736607, 736588, 736608, 736609, 736610, 736611, 736612, 735027, 736589, 735023, 736590, 736613, 736591, 736592, 736614, 736598, 736599, 736593, 735026, 736594, 736615, 736595, 736616, 742612, 736617, 735024, 736618, and more.